Kansas, 2004

Flash Flood and Hail in Kansas, July 9, 2004

July 9, 2004 · NWS TOP · 6 events in 5 counties and zones

4 thunderstorm wind, 1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 8, 2:50 PM CST, 10 hours 55 minutes earlier.

Area forecast discussion, Jul 8, 2:50 PM CST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT THU JUL 8 2004

.DISCUSSION...

SHORT TERM CONCERN IS TIMING OF PRECIPITATION CHANCES TONIGHT AND
FRIDAY MORNING.

MCS FINALLY MOVING OUT OF SOUTHERN SECTIONS OF CWA. MEANWHILE...
SATELLITE IMAGERY/WIND PROFILERS SUGGEST ANOTHER SHORTWAVE
APPROACHING CWA FROM THE WEST WITH RADARS SHOWING ELEVATED SHOWERS
FROM THE CONCORDIA AREAS WEST TO ALMOST HILL CITY. FRONTAL BOUNDARY
REMAINS DRAPED ACROSS KS/NEBRASKA BORDER WHILE OUTFLOW FROM MCS
HAS SPREAD BACK WEST INTO CENTRAL KS AND WAS INTENSIFYING PRESSURE
GRADIENT RESULTING IN STIFF SOUTHEASTERLY SURFACE WINDS WITH
INCREASED MOISTURE CONVERGENCE OVER NORTH CENTRAL KS. DEWPOINTS IN
THE 70S AND TEMPERATURES CLIMBING INTO THE LOWER 90S ARE PRODUCING
CAPES IN THE 3500 TO 4500 RANGE. ONLY SAVING GRACE...SO FAR...IS
WARM TEMPERATURES ALOFT PROVIDING CAP. DUE TO AFORE MENTIONED
PARAMETERS...COULD SEE RAPID DEVELOPMENT OF THUNDERSTORMS NORTH
CENTRAL OR CENTRAL KS NEXT SEVERAL HOURS . IF CAP HOLDS...THEN
THUNDERSTORM CHANCES WOULD HOLD OFF TILL MIDNIGHT AND AFTER FROM
STORMS THAT ARE CURRENTLY DEVELOPING OUT OVER THE WESTERN HIGH
PLAINS. DUE TO UNCERTAINTY OF EXACTLY WHEN THUNDERSTORMS WILL
DEVELOP...DONT FEEL CAN PIN PRECIPITATION DOWN TO EITHER EARLY
TONIGHT OR LATE TONIGHT AND HAVE GONE WITH BROAD BRUSH AND INSERTED
20-50 PERCENT POPS ACROSS ENTIRE CWA FOR ENTIRE NIGHT PERIOD. HAVE
HIGHEST POPS NEAR THE NEBRASKA BORDER WHERE FRONT IS
LOCATED...TAPERING OFF TO 20-25 PERCENT POPS SOUTHWESTERN CWA.

FOR FRIDAY...GOING MORE WITH ETA MODEL QPF DEPICTION FOR PLACEMENT
OF 20 PERCENT POPS FOR THE MORNING. SIMILAR TO TODAY...EXPECT TO
SOME SHOWERS/THUNDERSTORMS LINGER AFTER 12Z BEFORE FINALLY
DISSIPATING/MOVING OUT OF CWA BY NOON. TEMPERATURES SHOULD BE MUCH
WARMER...PROVIDED CLOUDS/PRECIPITATION MOVE OUT BY NOON...GOING WITH
HIGHS FROM AROUND 90 EASTERN BORDER TO LOWER 90S NORTH CENTRAL.

BEYOND FRIDAY...GOING WITH DRY FORECAST UNTIL NEXT WEDNESDAY
AFTERNOON. MODELS BUILD RIDGE OVER AREA AND SHIFT JET FARTHER NORTH
ALONG WITH FRONTAL BOUNDARY THAT HAS BEEN IN THE AREA. THUS...MAY
FINALLY SEE A MORE SUMMER LIKE EXTENDED DRY PERIOD...AND MORE
SUMMER LIKE TEMPERATURES IN THE LOWER AND MIDDLE 90S.

BY WEDNESDAY/THURSDAY OF NEXT WEEK...ECMWF AND GFS IN FAIRLY GOOD
AGREEMENT IN RETROGRADING UPPER RIDGE WESTWARD...ALLOWING A MORE
NORTHWEST FLOW ALOFT AND INDICATING A FAIRLY STRONG FRONT INTO THE
AREA ATTM. THUS HAVE INTRODUCED SLIGHT CHANCE POPS FOR WEDNESDAY
AFTERNOON...WEDNESDAY NIGHT AND THURSDAY MORNING. TEMPERATURES
MAY END UP IN THE 80S ON THURSDAY...BUT FOR NOW...FOR THAT FAR
OUT...HAVE TRENDED DOWNWARD AND GONE WITH HIGHS OF 89 TO 91 ACROSS
CWA.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 8, 3:45 PM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT THU JUL 8 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-091015-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
445 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER THE AREA TONIGHT. SOME
OF THE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS. THE MAIN CHANCE FOR ANY SEVERE THUNDERSTORMS WOULD
BE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS MAY PERSIST INTO THE MORNING HOURS FRIDAY...
MAINLY TO THE SOUTHEAST OF A HIAWATHA TO MANHATTAN TO ABILENE LINE.

THE NEXT CHANCE FOR THUNDERSTORMS WILL EXIST FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 8, 11:49 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1249 AM CDT FRI JUL 9 2004

KSZ008>012-020>024-034>039-054-091000-
BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-NEMAHA-
OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN...MARYSVILLE AND
TOPEKA
1249 AM CDT FRI JUL 9 2004

...SEVERE THUNDERSTORM WATCH NUMBER 595 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          OTTAWA                GEARY
  SHAWNEE               WABAUNSEE             DICKINSON
  MORRIS                LYON

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               ABILENE               JUNCTION CITY
  TOPEKA                MANHATTAN             CLAY CENTER
  CONCORDIA             MARYSVILLE            HIAWATHA
Local storm report, Jul 9, 12:44 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
144 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     COURTLAND               39.78N 97.89W
07/09/2004  60 MPH           REPUBLIC           KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 12:52 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
152 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND GST     REPUBLIC                39.92N 97.82W
07/09/2004  60 MPH           REPUBLIC           KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 1:30 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
230 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND GST     9 SSW CONCORDIA         39.45N 97.73W
07/09/2004  60 MPH           CLOUD              KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 1:38 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
238 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND GST     3 N MINNEAPOLIS         39.17N 97.71W
07/09/2004  60 MPH           OTTAWA             KS   TRAINED SPOTTER

0231 AM     NON-TSTM WND GST 6 SSE HADDAM            39.78N 97.26W
07/09/2004  60 MPH           WASHINGTON         KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 1:44 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
244 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0238 AM     TSTM WND GST     3 N BENNINGTON          39.07N 97.59W
07/09/2004  70 MPH           OTTAWA             KS   TRAINED SPOTTER

            WINDS ESTIMATED AT 70+ MPH

&&

SMB

The radar

The Topeka radar (KTWX), 98 km away, was scanning. The volume nearest the first event began at 07:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 9, 1:45 AM CST
Where
Clay County, Morganville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.467, -97.200

Thunderstorm Wind, Ottawa

When
July 9, 1:55 AM CST
Where
Ottawa County, 3 mi N of Bennington
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -97.600

Strong winds moved a mobile home 6 feet off its foundation and did extensive damage.

Thunderstorm Wind, Marshall

When
July 9, 2:23 AM CST
Where
Marshall County, Waterville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.700, -96.750

Hail, Dickinson

When
July 9, 2:28 AM CST
Where
Dickinson County, 11 mi E of Manchester
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -97.117

Flash Flood, Ottawa

When
July 9, 3:10 AM CST to 4:00 AM CST
Where
Ottawa County, 5 mi N of Bennington
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Water was reported over highway 93.

Thunderstorm Wind, Morris

When
July 9, 3:32 AM CST
Where
Morris County, White City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.800, -96.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405249, 5405250, 5405251, 5405252, 5405253, 5405254.